Wyoming, 2009Blizzard and Winter Storm in Wyoming, March 22 to 24, 2009
March 22 to 24, 2009 · NWS CYS · 8 events in 8 counties and zones
A strong low pressure system deepened over eastern Colorado and produced widespread snow and strong winds across much of southeast Wyoming with blizzard or near blizzard conditions. Many roads were closed due to significant blowing and drifting snow.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system deepened over eastern Colorado and produced widespread snow and strong winds across much of southeast Wyoming with blizzard or near blizzard conditions. Many roads were closed due to significant blowing and drifting snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 22, 2:52 PM MST, 5 hours 8 minutes earlier.
Area forecast discussion, Mar 22, 2:52 PM MST, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
352 PM MDT SUN MAR 22 2009
.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT...
GLOOM AND DOOM FORECAST COMING TOGETHER THIS AFTERNOON. SURFACE
LOW IN SOUTHEAST MONTANA AS WELL AS ONE OVER SALT LAKE CITY. 850
THERMAL RIDGE WAS OVER THE CWA THIS MORNING AND CHADRON AND
SIDNEY WILL PROBABLY SET HIGH RECORDS TODAY. UPPER AIR ANALYSIS
SHOWED 50 METER HEIGHT FALLS ACROSS THE NORTHWEST AT BOTH 5/7H.
WATER VAPOR SHOWING TROUGH MOVING RAPIDLY INTO THE WESTERN U.S.
NOTHING SIGNIFICANT ON ANY LOCAL RADARS AT THIS TIME.
NAM12 AND GFS40 SIMILAR IN MOVING UPPER LOW INTO NORTHEAST
COLORADO BY MONDAY AT 12Z AS WELL AS THE SURFACE LOW. THEN BOTH
EJECT RAPIDLY OFF TO THE NORTHEAST BY TUESDAY MORNING.
RESULTS OF THE SCENARIO WILL BE A SIGNIFICANT STORM FOR THE CWA.
ALL OF THE CWA IS EITHER UNDER A BLIZZARD OR WINTER STORM WARNING
THROUGH TUESDAY MORNING. AFTER RECORD BREAKING WARMTH TODAY
DRASTIC CHANGES ARE IN STORE. SNOW WILL MOVE INTO THE WESTERN CWA
AFTER MIDNIGHT AND SPREAD EAST OVERNIGHT. SNOWFALL IN EXCESS OF 18
INCHES WILL BE POSSIBLE IN PARTS OF THE CWA BY TUESDAY MORNING. IN
ADDITION TO THE HEAVY SNOW THE GRADIENT AROUND THE LOWS WILL
CREATE VERY STRONG WINDS BY MONDAY MORNING. THUS WITH THE
COMBINATION OF THE TWO IT IS PRETTY OBVIOUS THAT BLIZZARD
CONDITIONS WILL BE MET. THE SOUTHERN PANHANDLE IS UNDER A WINTER
STORM WARNING BUT DUE TO THE DELAY IN THE COLD AIR GETTING THERE
THE PRECIPITATION WILL PROBABLY START AS RAIN BEFORE CHANGING OVER
DURING THE MID MORNING HOURS SO IT MAY BE POSSIBLE THAT SNOW WILL
BE SLOWER TO ACCUMULATE IN THIS AREA.
THE HIGHS FOR MONDAY WILL PROBABLY BE AT MIDNIGHT TONIGHT AND THEN
SEE SLOWLY FALLING OR STEADY TEMPERATURES DURING THE DAY MONDAY.
HOWEVER WITH THE GUSTY NORTH WINDS IT WILL BE A VERY RAW DAY.
.LONG TERM...TUESDAY THROUGH SUNDAY...
DEEP UPPER LOW WILL BE MOVING INTO EASTERN SD TUESDAY MORNING AND
WRAP AROUND SNOW AND WIND WILL CONTINUE OVER ROUGHLY THE NORTHEAST
HALF OF THE CWA...ESPECIALLY THE NORTHERN NEBRASKA PANHANDLE. SOME
LIGHT SNOW WILL ALSO PERSIST OVER THE MOUNTAINS OF SOUTHERN WY
THROUGH TUE AFTERNOON WITH IMPROVING CONDITIONS SPREADING FROM
WEST TO EAST ELSEWHERE OVER THE CWA. AFTER A BRIEF BREAK TUESDAY
NIGHT INTO WEDNESDAY WITH JUST A FEW LIGHT SNOW SHOWERS OVER THE
MOUNTAINS...MORE SNOW AND COLDER TEMPS ARE ON THE WAY FOR WED NIGHT
ALL THE WAY INTO FRIDAY MORNING...POSSIBLY EVEN SATURDAY MORNING IF
THE ECMWF VERIFIES. THIS IS DUE TO THE NEXT UPPER SYSTEM DIGGING
INTO THE NORTHERN AND THEN CENTRAL ROCKIES FROM THE NW. EXACT
TRACK OF THIS NEXT DEVELOPING UPPER LOW STILL UNCERTAIN AT THIS
POINT...BUT PLENTY OF UPPER DYNAMICS WILL COMBINE WITH MOIST
UPSLOPE FLOW AT THE SURFACE TO CAUSE THE SNOW. GFS LOOKS A LITTLE
WEAK AND TOO FAR NORTH ON THE TRACK WITH CANADIAN MODEL PREFERRED.
ECMWF IS CLOSE TO THE CANADIAN OVERALL BUT IT SEEMS TO KEEP THE
UPPER LOW TOO CLOSE TO OUR CWA WHEN IT EJECTS OUT FRIDAY NIGHT
WHILE CANADIAN KEEPS IT FAR ENOUGH WAY FOR LESS IMPACT. FOR NOW...
WILL SHOW A LITTLE WARMING FOR SATURDAY AND SUNDAY AS UPPER HEIGHTS
RISE SOME UNDER WNW FLOW ALOFT. THERE WILL STILL BE ENOUGH MOISTURE
AVAILABLE FOR SOME LIGHT SNOW OVER THE MOUNTAINS AND PERHAPS EVEN
THE LOWER ELEVATIONS OF EAST CENTRAL WY.
&&
.AVIATION...VFR CONDITIONS THROUGH 23/06Z AND THEN CONDITIONS WILL
START TO DETERIORATE. ISOLATED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE IN THE NEBRASKA PANHANDLE 22/21Z THROUGH 23/03Z.
&&
.FIRE WEATHER...RELATIVE HUMIDITIES HAVE FALLEN OFF RAPIDLY THIS
AFTERNOON AND CRITICAL TO NEAR CRITICAL CONDITIONS HAVE OCCURRED.
WILL CONTINUE TO MONITOR FOR POSSIBLE FURTHER STATEMENTS.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...BLIZZARD WARNING FROM 6 AM MONDAY TO 6 AM TUESDAY FOR WYZ059-
WYZ060-WYZ064-WYZ065-WYZ066-WYZ067-WYZ068-WYZ069-WYZ070.
WINTER STORM WARNING FROM 6 AM MONDAY TO 6 AM TUESDAY FOR WYZ061-
WYZ062-WYZ063.
NE...BLIZZARD WARNING FROM 9 AM MONDAY TO 6 AM TUESDAY FOR NEZ001-
NEZ002-NEZ003.
WINTER STORM WARNING FROM 9 AM MONDAY TO 6 AM TUESDAY FOR NEZ019-
NEZ020-NEZ021-NEZ054-NEZ055.
&&
SHORT TERM/AVIATION...GRIFFITH
LONG TERM...JLHHazardous weather outlook, Mar 22, 4:47 AM MST, 15 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
547 AM MDT SUN MAR 22 2009
NEZ019>021-054-055-WYZ061-062-065-069-070-231200-
SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-SOUTHWEST CARBON-
NORTH CARBON-LARAMIE VALLEY-CHEYENNE FOOTHILLS-PINE BLUFFS-
547 AM MDT SUN MAR 22 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
SOME THUNDERSTORMS ARE POSSIBLE AFTER 3 PM MAINLY OVER THE
SOUTHERN NEBRASKA PANHANDLE. A FEW OF THE STORMS COULD PRODUCE
SMALL HAIL...MODERATE RAINFALL AND WIND GUSTS TO 40 MPH NEAR
SIDNEY THROUGH THE EARLY EVENING.
SOUTHWEST WINDS WILL GUST AS HIGH AS 40 MPH FROM MID MORNING
THROUGH EARLY THIS EVENING. THE STRONGER GUSTS WILL ESPECIALLY
BE OVER THE LARAMIE VALLEY AND LOWER ELEVATIONS OF CARBON
COUNTY. IT WILL ALSO BE WARM AND DRY DURING THAT TIME...
INCREASING THE RISK OF RAPID SPREAD OF OUTDOOR FIRES.
RAIN AND SNOW WILL BEGIN OVER THE AREA AFTER MIDNIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A WINTER STORM WARNING IS IN EFFECT FOR MONDAY AND MONDAY NIGHT.
SIGNIFICANT SNOWFALL AND STRONG NORTHERLY WINDS WILL AFFECT THE
AREA DURING THAT TIME...CREATING DANGEROUS TRAVEL CONDITIONS.
SNOWFALL AMOUNTS WILL BE FROM 8 TO 12 INCHES IN SOUTHEAST WYOMING
AND 4 TO 8 INCHES OVER THE SOUTHERN NEBRASKA PANHANDLE. NORTHERLY
WINDS WILL GUST AS HIGH AS 50 MPH AND WILL PRODUCE CONSIDERABLE
BLOWING SNOW. THE POSSIBILITY OF SNOW WILL BE OVER THE AREA
WEDNESDAY THROUGH THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
NEZ001>003-WYZ059-060-064-067-068-231200-
SIOUX-DAWES-BOX BUTTE-CONVERSE-NIOBRARA-NORTH LARAMIE RANGE-
PLATTE-GOSHEN-
547 AM MDT SUN MAR 22 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
SOME THUNDERSTORMS ARE POSSIBLE AFTER 3 PM MAINLY OVER THE
NORTHERN NEBRASKA PANHANDLE. A FEW OF THE STORMS COULD PRODUCE
SMALL HAIL...MODERATE RAINFALL AND WIND GUSTS TO 40 MPH NEAR
ALLIANCE AND CHADRON THROUGH THE EARLY EVENING.
SOUTHWEST WINDS WILL GUST AS HIGH AS 35 MPH FROM MID MORNING
THROUGH EARLY THIS EVENING. THE STRONGER GUSTS WILL ESPECIALLY BE
OVER CONVERSE AND PLATTE COUNTIES. IT WILL ALSO BE WARM AND DRY
DURING THAT TIME... INCREASING THE RISK OF RAPID SPREAD OF OUTDOOR
FIRES.
RAIN AND SNOW WILL BEGIN OVER THE AREA AFTER MIDNIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A BLIZZARD WARNING IS IN EFFECT FOR MONDAY AND MONDAY NIGHT.
SIGNIFICANT SNOWFALL AND STRONG NORTHERLY WINDS WILL AFFECT THE
AREA DURING THAT TIME...CREATING DANGEROUS TRAVEL CONDITIONS.
SNOWFALL AMOUNTS WILL BE FROM 12 TO 18 INCHES IN EAST CENTRAL
WYOMING AND THE NORTHERN PANHANDLE...WITH UP TO 2 FEET IN THE
NORTHERN LARAMIE RANGE. NORTHERLY WINDS WILL GUST AS HIGH AS 50
MPH AND WILL PRODUCE CONSIDERABLE BLOWING SNOW. THE POSSIBILITY OF
SNOW WILL BE OVER THE AREA WEDNESDAY THROUGH THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
WYZ063-066-231200-
SNOWY RANGE-LARAMIE RANGE-
547 AM MDT SUN MAR 22 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
WEST OR SOUTHWEST WINDS WILL GUST AS HIGH AS 40 MPH FROM MID
MORNING THROUGH THE EARLY EVENING. SNOW WILL BEGIN OVER THE AREA
AFTER MIDNIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A WINTER STORM WARNING IS IN EFFECT FOR MONDAY AND MONDAY NIGHT.
SIGNIFICANT SNOWFALL AND STRONG NORTHERLY WINDS WILL AFFECT THE
AREA DURING THAT TIME...CREATING DANGEROUS TRAVEL CONDITIONS.
SNOWFALL AMOUNTS WILL BE FROM 14 TO 20 INCHES. NORTHERLY WINDS
WILL GUST AS HIGH AS 50 MPH AND WILL PRODUCE CONSIDERABLE BLOWING
SNOW. THE POSSIBILITY OF SNOW WILL BE OVER THE AREA WEDNESDAY
THROUGH THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
WEILAND
Blizzard, Converse
- When
- March 22, 8:00 PM MST to March 24, 1:00 AM MST
- Where
- Converse forecast zone
- Reported by
- Public
- Coordinates
- 43.841, -104.568 (the zone’s center; the record gives no point)
Strong winds and snow produced blizzard conditions at times. Snowfall was estimated to be from 6 to 12 inches across Converse county with drifts up to 5 feet in some areas.
Blizzard, Niobrara
- When
- March 22, 8:00 PM MST to March 23, 11:00 PM MST
- Where
- Niobrara forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 44.589, -104.570 (the zone’s center; the record gives no point)
Strong winds in excess of 40 mph and snow produced blizzard conditions at times. Snowfall was estimated to be from 6 to 10 inches across Niobrara county with large drifts.
Blizzard, Pine Bluffs
- When
- March 23, 5:00 AM MST to 4:00 PM MST
- Where
- Pine Bluffs forecast zone
- Reported by
- Public
Strong winds and snow produced blizzard conditions at times. Snowfall was estimated to be around 6 inches with 1-2 foot drifts.
Blizzard, Platte
- When
- March 23, 6:00 AM MST to March 24, 1:00 AM MST
- Where
- Platte forecast zone
- Reported by
- Law Enforcement
Strong wind gusts in excess of 50 mph and snow produced blizzard conditions at times. Snowfall was estimated to be from 2 to 5 inches across Platte county with some drifting snow and very low visibilities.
Blizzard, Laramie Range
- When
- March 23, 6:00 AM MST to March 24, 1:00 AM MST
- Where
- Laramie Range forecast zone
- Reported by
- Law Enforcement
Strong wind gusts in excess of 50 mph and snow produced blizzard conditions at times. Snowfall was estimated to be from 3 to 6 inches with some drifting snow and very low visibilities. Interstate 80 was closed for a time due to the severe conditions.
Winter Storm, Snowy Range
- When
- March 23, 9:00 AM MST to 11:00 PM MST
- Where
- Snowy Range forecast zone
- Reported by
- Public
Snowfall was estimated to be from 10 to 15 inches over the mountains along with strong winds.
Winter Storm, North Carbon
- When
- March 23, 9:00 AM MST to 11:00 PM MST
- Where
- North Carbon forecast zone
- Reported by
- Public
Snowfall was estimated to be from 3 to 5 inches. Strong winds created considerable blowing and drifting snow with near blizzard conditions for a time.
Winter Storm, Laramie Valley
- When
- March 23, 9:00 AM MST to 11:00 PM MST
- Where
- Laramie Valley forecast zone
- Reported by
- Public
Snowfall was estimated to be from 3 to 5 inches. Strong winds created considerable blowing and drifting snow with near blizzard conditions for a time.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and High Wind in Arizona, March 22, 20093 injured · $250,000 · 59 kt wind · 14 events
- Flash Flooding in South Dakota, March 22 to 23, 2009$295,000 · 4 events
- Flash Flooding and Blizzard in North Dakota, March 22 to 25, 2009$40,000 · 58 kt wind · 36 events
- Flooding in North Dakota, March 22 to 31, 2009$85,000 · 17 events
- Wildfire and Dust Storm in California, March 22, 2009$121,000 · 63 kt wind · 9 events
- High Wind in Colorado, March 22 to 23, 2009$65,000 · 85 kt wind · 1 event
- Wildfire in Colorado, March 22, 2009$20,000 · 1 event
- Winter Storm and Winter Weather in Colorado, March 22 to 24, 200910 events
- Blizzard and Winter Storm in Wyoming, March 22 to 24, 200910 events
- Blizzard and Winter Storm in Montana, March 22 to 24, 20098 events
- High Wind in California, March 22 to 23, 200964 kt wind · 5 events
- High Wind in Nevada, March 22, 2009$10,000 · 63 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154601, 154602, 154600, 154603, 154604, 154605, 154606, 154607.